Alert archive / Iowa / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 64, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Jun 11, 2005, 3:00 PM CDT for Van Buren County, Iowa. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 11, 2005, 3:00 PM CDT (20:00 UTC)
- Expired
- Jun 11, 2005, 3:21 PM CDT
- In force
- 21 min
- Issued by
- NWS Quad Cities, IA
- Area
- Counties, with a storm outline in the text
County Van Buren County, IA
The radar
The Quad Cities radar (KDVN), 144 km from the middle of the area, began a volume at 20:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 8.0 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 316 J/kg
- Mixed-layer CIN
- -113 J/kg
- Mixed-layer LCL
- 856 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 96 m²/s²
- 0-3 km storm-relative helicity
- 96 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDVN 112001 SVRDVN IAC177-112045- /O.NEW.KDVN.SV.W.0064.050611T2000Z-050611T2045Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 300 PM CDT SAT JUN 11 2005 THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN VAN BUREN COUNTY IN SOUTHEAST IOWA * UNTIL 345 PM CDT * AT 257 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES NORTHWEST OF BENTONSPORT/VERNON...OR ABOUT NEAR KEOSAUQUA...AND MOVING NORTHEAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... MOUNT ZION...NOW UTICA BY 305 PM CDT STOCKPORT BY 310 PM CDT BIRMINGHAM BY 310 PM CDT THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY FROM WINDOWS. LAT...LON 4081 9210 4068 9177 4089 9173 4090 9204 $$ MCCLURE
1 follow-up statement
000 WWUS53 KDVN 112021 SVSDVN SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 320 PM CDT SAT JUN 11 2005 IAC177-112030- /O.CAN.KDVN.SV.W.0064.000000T0000Z-050611T2045Z/ VAN BUREN IA- 320 PM CDT SAT JUN 11 2005 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN VAN BUREN COUNTY IS CANCELLED... THE SEVERE THUNDERSTORM THAT WAS CAPABLE OF PRODUCING DAMAGING WINDS OF 60 MPH HAS WEAKENED AND WAS MOVING OUT OF THE WARNED AREA. THEREFORE THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED. LAT...LON 4081 9210 4068 9177 4089 9173 4090 9204 $$ MCCLURE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 3:40 AM CDT, 11 hours 20 minutes earlier.
Area forecast discussion, Jun 11, 3:40 AM CDT, 11 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 340 AM CDT SAT JUN 11 2005 .SYNOPSIS...AT 500MB...A TROUGH AXIS STRETCHES FROM THE UPPER LOW IN THE NORTHERN ROCKIES THROUGH WESTERN NE INTO EASTERN OK. THIS IS ASSOCIATED WITH A DEVELOPING SURFACE LOW IN EASTERN NE AND ONGOING ORGANIZED CONVECTION IN EASTERN KS AND OK. LOCALLY...SPOTTY SHOWERS AND WEAK THUNDERSTORM ACTIVITY IS ONGOING DUE TO WEAK 850 WAA. && .SHORT TERM (TODAY AND TONIGHT)...MAIN FORECAST CONCERN THIS PERIOD IS PRECIP CHANCES. PREFER GFS SOLUTION AT 00Z SINCE IS HAS VERIFIED BEST ON RECENT RUNS WITH THE DEVELOPMENT OF THE SURFACE LOW AND UA FEATURES. MORNING CONVECTION SHOULD BE SPOTTY AND DISORGANIZED AS THE LLJ WEAKENS DIURNALLY. THE NAM AND GFS BOTH AGREE IN BREAKING OUT CONVECTION OVER THE AREA EARLY THIS AFTERNOON THEN TRACKING IT ENE. WHETHER THIS IS CONVECTION WHICH INITIATES FROM OUTFLOW FROM THE MCS TO OUR SOUTHWEST...OR IS ACTUALLY THAT FEATURE REMAINS A QUESTION. THE GFS IS A LITTLE MORE ENERGETIC WITH THE INSTABILITY WHICH MIGHT BE A RESULT OF SURFACE DEW POINTS FORECAST TOO HIGH. IT ALSO FORECASTS SUFFICIENT SHEAR FOR AN ORGANIZED MODE OF CONVECTION... MOST LIKELY MULTICELLUAR. THIS LOOKS REASONABLE THUS THE SEVERE THREAT WILL BE HIGHER TODAY THAN THE PAST TWO DAYS. MAIN THREAT LOOKS TO BE WIND...SINCE WET-BULB ZEROS ARE RATHER HIGH FOR BIG HAIL AND LOW-LEVEL SHEAR DOES NOT LOOK SUPPORTIVE FOR STRONG TORNADOES. OVERNIGHT...THE LLJ FIRES UP AGAIN AND THE 850 THETA-E AXIS IS PROGGED ACROSS THE CWA. UNFORTUNATELY...FORCING APPEARS RATHER MODEST...THUS HAVE LEFT POPS IN THE CHANCE CATEGORY. WOLF && .LONG TERM (SUNDAY THROUGH FRIDAY)... FORECAST CHALLENGES FOR THE PERIOD ARE PRECIP POTENTIAL ON SUNDAY... CONVECTIVE POTENTIAL ON MONDAY... AND TIMING EXIT OF UPPER LEVEL TROUGH FROM THE WEST. WITH THE EXCEPTION OF THE NAM... MODELS ARE IN DECENT AGREEMENT ON SYNOPTIC FEATURES. NAM IS AN OUTLIER IN ITS TREATMENT OF TS ARLENE... MERGING IT WITH A SURFACE LOW OVER WESTERN MO (WEST OF ITS LANDFALL) BEFORE CARRYING THE SYSTEM TO THE NORTHEAST. BELIEVE THAT THE CHANCES OF ARLENE MAINTAINING A WESTERLY COURSE AFTER LANDFALL ARE MINIMAL CONSIDERING ITS ALREADY SOMEWHAT WEAK CIRCULATION AND STEERING FLOW TOWARD THE NORTH. THUS BELIEVE THE NAM MODEL RUN IS TOO CONTAMINATED TO USE IN THIS PERIOD AND WILL USE A BLEND OF OTHER AVAILABLE MODELS. TROPICAL MODELS REMAIN IN AGREEMENT ON THE TRACK OF TS ARLENE... CARRYING THE STORM NORTH AND THEN EASTWARD AFTER LANDFALL. WITH MOST OF THE PRECIP AND CLOUDS TO THE RIGHT OF THE STORM CENTER... DO NOT BELIEVE REMANTS WILL HAVE MUCH IMPACT ON CWA EXCEPT FOR HIGH THIN CLOUDS AND SOME GULF MOISTURE FEED. BEST CONVECTIVE ACTION ON SUNDAY WILL BE SOUTHWEST OF THE CWA. PULSE THUNDERSTORM ACTIVITY IS POSSIBLE IF AREA CAN DESTABILIZE FOLLOWING ANY ACTIVITY ON SATURDAY... WITH SOME DIFFLUENT UPPER-LEVEL FLOW OVER MO AND IL AND WEAK LIFT IN THE AFTERNOON. WIND PROFILE IS NEARLY UNIDIRECTIONAL AND SHEAR IS WEAK... THUS ORGANIZED CONVECTION IS NOT LIKELY. MOST LIKELY SCENARIO IS FOR REMNANTS OF CONVECTION TO THE WEST TO PASS OVER THE CWA LATE SUNDAY/EARLY MONDAY WITH WIDELY SCATTERED SHOWERS AND THUNDERSTORMS. SYNOPTIC SET-UP ON MONDAY LOOKS MORE FAVORABLE FOR CONVECTION AND SHOULD BRING THE BEST CHANCE OF PRECIP FOR THE PERIOD. A 500MB SHORTWAVE AND ASSOCIATED VORT MAX WILL ROTATE OVER EASTERN IA/WESTERN IL ON MONDAY AFTERNOON/EVENING AHEAD OF THE UPPER-LEVEL LOW AS IT LIFTS TO THE NORTHEAST. COLD FRONT WILL APPROACH AREA THROUGH THE DAY AS A SURFACE LOW LIFTS INTO IA. UPPER-LEVEL FLOW IS DIFFLUENT OVER AREA... AND SHEAR PROFILE LOOKS FAVORABLE TO SUPPORT ORGANIZED STORMS... PARTICULARLY IF SURFACE WINDS CAN BACK AROUND TO THE SE FOLLOWING ANY OVERNIGHT ACTIVITY. NOSE OF THE 850MB JET REACHES SOUTH CENTRAL IA BY MORNING... AND LOW-LEVEL JET REMAINS IN IA/IL THROUGH EVENING. AMOUNT OF INSTABILITY WILL DEPEND ON CLEARING BEHIND ANY CONVECTIVE DEBRIS FROM SUNDAY ACTIVITY...BUT BELIEVE FORCING IS STRONG ENOUGH THAT EVEN A FEW HOURS OF SUNSHINE WILL BE ENOUGH TO TRIGGER AFTERNOON AND EVENING STORMS. WILL NEED TO MONITOR DEVELOPMENT OF MESOSCALE FEATURES AS THIS TIME PERIOD APPROACHES. COLD FRONT SHOULD PASS THROUGH CWA OVERNIGHT MONDAY NIGHT. MODELS HAVE BEEN SLOWER TO MOVE UPPER-LEVEL TROUGH OUT OF THE WEST IN RECENT RUNS...THUS SHOWERS COULD LINGER TUESDAY IN THE AREA AS SYSTEM DEPARTS. RIDGE BUILDS BEHIND DEPARTING UPPER LOW...AND BOTH GFS AND ECMWF SHOW AN OMEGA BLOCK DEVELOPING BY FRIDAY...WITH STRONG RIDGING UP THE PLAINS. CWA WILL BE IN NORTHWESTERLY TO NORTHEASTERLY FLOW BEHIND DEPARTING TROUGH...ESPECIALLY IF BLOCKING STALLS ITS EXIT. LOWERED TEMPS THROUGH MOST OF THE WEEK AS CWA WILL BE COOLER AND DRY IN THIS REGIME. ..MAYES.. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && WOLF/MAYES
Hazardous weather outlook, Jun 11, 1:55 PM CDT, 1 hour 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 155 PM CDT SAT JUN 11 2005 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-121000- BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO- CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL- HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA- JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA- MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL- SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL- WASHINGTON IA-WHITESIDE IL- 155 PM CDT SAT JUN 11 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST...EAST CENTRAL...AND SOUTHEAST IOWA...NORTHWEST...NORTH CENTRAL...AND WEST CENTRAL ILLINOIS...AND NORTHEAST MISSOURI. .DAY ONE...THIS AFTERNOON AND TONIGHT THE THREAT FOR ORGANIZED SEVERE WEATHER HAS DIMINISHED ACROSS THE AREA AND HAS SHIFTED FURTHER NORTH. A BROKEN LINE OF THUNDERSTORMS MOVING INTO NORTHEAST MISSOURI WILL LIFT NORTH ACROSS THE AREA THE REST OF THE AFTERNOON INTO EARLY EVENING. SURFACE PRESSURE RISES AND WEAKENING CONVERGENCE WILL PRECLUDE THE THREAT FOR WIDESPREAD SEVERE WEATHER. PERIODS OF HEAVY RAIN WITH AMOUNTS UP TO 1 INCH AND GUSTY WINDS OF 30 TO 40 MPH ARE LIKELY WITH THIS LINE OF STORMS. AN ISOLATED DAMAGING DOWNBURST TO AROUND 60 MPH WILL ALSO BE POSSIBLE. A SECONDARY LINE OF STORMS WILL LIFT NORTH FROM CENTRAL ILLINOIS ACROSS BUREAU...PUTNAM AND EASTERN CARROLL AND WHITESIDE COUNTIES. THESE AREAS WILL SEE REPEATED STORM DEVELOPMENT ENHANCING RAINFALL AMOUNTS...WITH AS MUCH AS 2 TO 3 INCHES POSSIBLE IN SOME LOCATIONS. THIS WILL PRODUCE MINOR FLOODING OF LOW LYING AND POORLY DRAINED AREAS...AND PONDING OF WATER ON ROADS...ALONG WITH GREATLY REDUCED VISIBILITIES. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS ARE POSSIBLE ON SUNDAY EVENING AND OVERNIGHT INTO MONDAY. STORMS ARE NOT EXPECTED TO BE SEVERE... THOUGH THEY MAY BRING BRIEF HEAVY RAIN AND GUSTY WINDS. THUNDERSTORMS WILL BE POSSIBLE AGAIN ON MONDAY AFTERNOON AND EVENING. SOME OF THESE STORMS MAY BE SEVERE... WITH DAMAGING WINDS... LARGE HAIL... AND LOCALIZED HEAVY DOWNPOURS AS THE MAIN THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT LIKELY THIS AFTERNOON OR TONIGHT. 05
In the hours before
Local storm report, Jun 11, 2:47 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
247 PM CDT SAT JUN 11 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM TSTM WND GST 5 E CANTRIL 40.64N 91.97W
06/11/2005 45 MPH VAN BUREN IA TRAINED SPOTTER
40 TO 45 MPH WIND GUST
&&
MDBNearby
Severe Thunderstorm Warnings in Iowa, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.